Kentucky, 2013Ice Storm and Winter Storm in Kentucky, January 25, 2013
January 25, 2013 · NWS JKL · 18 events in 18 counties and zones
Low pressure quickly developed and moved across southern Kentucky during the morning hours of January 25th, sending a wintry mix into southern Kentucky. The majority of the precipitation fell as freezing rain with up to 1/2 ice accumulation observed in Perry, Bell, Rockcastle, Clay and Harlan Counties.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure quickly developed and moved across southern Kentucky during the morning hours of January 25th, sending a wintry mix into southern Kentucky. The majority of the precipitation fell as freezing rain with up to 1/2 ice accumulation observed in Perry, Bell, Rockcastle, Clay and Harlan Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 25, 3:53 AM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 25, 3:53 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 AM EST FRI JAN 25 2013
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 340 AM EST FRI JAN 25 2013
THE FORECAST CHALLENGE AND MAIN CONCERN THROUGH THE PERIOD REMAINS
THE APPROACHING MID LEVEL WAVE TO MOVE ACROSS THE REGION COMBINED
WITH A SFC WAVE OF LOW PRESSURE PASSING TO OUR SOUTH TODAY. LIGHT
MIXED PRECIPITATION...GENERALLY IN THE FREEZING RAIN VARIETY HAS BEEN
REPORTED RECENTLY OVER MIDDLE TN JUST TO THE WEST OF THE NASHVILLE
METRO AREA. AS ISENTROPIC LIFT AND FURTHER MOISTURE ADVECTION INTO
THE OH AND TN VALLEYS OCCUR OVER THE REMAINDER OF THE NIGHT AND INTO
THE DAY ON FRI...PRECIP SHOULD CONTINUE TO DEVELOP AND MOVE TOWARD
THE REGION. THE LOW LEVEL JET STRENGTH IS EXPECTED TO BE STRONG
ENOUGH SUCH THAT PRECIP SHOULD DEVELOP ACROSS THE ENTIRE REGION A
LITTLE BEFORE SUNRISE IN THE FAR SW AND THEN OVER THE NEXT TWO HOURS
ALL THE WAY TO THE WV BORDER AND OVER NORTHEASTERN KY. A VERY DRY
AIRMASS IS IN PLACE AT THE LOW LEVELS...BUT AS MOISTURE ADVECTION
CONTINUES ALOFT...THE LOWER LEVELS SHOULD MOISTEN AS THE ATMOSPHERE
GRADUALLY STARTS TO SATURATE.
THERE ARE SEVERAL CHALLENGES WITH THIS SYSTEM...INCLUDING QPF...ESPECIALLY
OVER THE SOUTH. THE OZ NAM WAS WETTER THAN MOST OVER GUIDANCE AND
THIS TREND CONTINUES INTO THE 6Z RUN...THOUGH AMOUNTS APPEAR TO BE
SLIGHTLY LESS. THE SECOND CHALLENGE IS WHETHER OR NOT CLOUDS WILL BE
PRIMARILY SUPERCOOLED WATER VERSUS HAVING ICE PRESENT AND IF SO HOW
LONG ICE IS PRESENT. THIS WILL DETERMINE NOT ONLY HOW HEAVILY PRECIP
MIGHT FALL...AS IF ICE IS PRESENT THE MOISTURE WOULD BE DEEPER AND
LEAD TO MORE IN THE WAY OF SNOW. AS IT STANDS NOW...ANY SNOW WOULD
BE MOSTLY NON DENDRITIC AND THUS SMALL FLAKS...LIMITING POTENTIAL
ACCUMULATIONS. THE OTHER CHALLENGE WILL BE SFC TEMPS MOVING TO AROUND
OR ABOVE THE FREEZING MARK IN THE LAKE CUMBERLAND REGION AND POSSIBLY
SOME OF THE DEEPER VALLEYS FURTHER NORTH AND EAST. THE GROUND IS
COLD GOING INTO IT SO THIS IS FAVORABLE FOR EITHER FROZEN OR FREEZING
PRECIP ACCUMULATING EVEN DURING THE DAYTIME SINCE SUN ANGLES...THOUGH
INCREASING...ARE STILL RELATIVELY LOW AT THIS TIME.
ALL OF THIS COMBINED SEEMS TO POINT TO A RELATIVELY BRIEF THREAT OF
SLEET BETWEEN ANY TRANSITION FROM SNOW TO FREEZING RAIN. SINCE THE
GFS IS EVEN MORE PESSIMISTIC ABOUT THE DEPTH OF THE MOISTURE IN THE
ICE RANGE OR CLOUDS...NEAR -10C...POINTS TOWARD MAINLY A SNOW TO
FREEZING RAIN OR FREEZING DRIZZLE TO IN CASES WHERE TEMPS REACH 32 OR
HIGHER JUST LIGHT RAIN OR DRIZZLE SCENARIO. SLEET WOULD ALSO BE
BRIEFLY POSSIBLE. THE MODELS THOUGH ARE EVEN DOUBTFUL THAT PRECIP
WOULD BE ALL SNOW AT ONSET AS WELL. CONFIDENCE IS PRECIP TYPE AT ANY
GIVEN TIME AND TIMING OF PRECIP TYPE CHANGE IS BELOW AVERAGE SINCE
THE EVENT SHOULD START IN MOST PLACES IN LESS THAN 6 HOURS.
THE CURRENT THINKING HAS LESS SNOW IN THE SOUTHWESTERN CWA NEAR LAKE
CUMBERLAND OF LESS THAN AN INCH AND GENERALLY LESS THAN HALF OF AN
INCH FOR THAT MATTER...WITH THESE MORE SOUTHERN LOCATIONS RECEIVING A
TENTH TO TWO TENTHS OF AN INCH OF ICE. THIS IS BASED ON QPF LEANING A
BIT TOWARD THE NAM...BUT ALSO FACTORING THE LOWER QPF MODELS AS
POTENTIAL PRECIPITATION WILL BE EVAPORATED AND SUBLIMATED AWAY IN THE
PROCESS OF MOISTENING UP THE VERY DRY LOW LEVELS. THIS LEADS TO
AROUND AN INCH OF SNOW AND A TENTH OF AN INC OR LESS OF ICE
ACCUMULATION OVER MUCH OF THE AREA...POSSIBLY CLOSER TO TWO INCHES IN
PORTIONS OF NORTHEAST KY AND THE BIG SANDY VALLEY AND HIGHER TERRAIN
FROM HARLAN COUNTY NORTHEAST INTO PIKE COUNTY. THIS IS CONTINGENT ON
PRECIP BEING ALL SNOW FOR TWO OR THREE HOURS...WHICH IS UNCERTAIN. A
QUICKER TRANSITION FROM SNOW TO FREEZING RAIN FROM NO ICE BEING
PRESENT OR ICE PRESENCE BEING VERY BRIEF WOULD INCREASE ICE AMOUNTS
ACROSS THE BOARD.
ANY INCREASE IN DURATION OF FREEZING RAIN ACROSS THE FAR SOUTH NEAR
THE TN BORDER WOULD LEAD TO THE POTENTIAL FOR ICE AMOUNTS TO EXCEED
TWO TENTHS OF AN INCH. CONFIDENCE IN THAT OCCURRING IS LOW AT THIS
TIME. AS THE AFTERNOON PROGRESSES THE SHORTWAVE WILL DEPART TO THE
EAST...WITH DEEP MOISTURE DEPARTING LEAVING JUST DRIZZLE OR FREEZING
DRIZZLE LEFT. OUTSIDE OF THE LAKE CUMBERLAND REGION...TEMPS SHOULD
GENERALLY BE SLOW TO CLIMB TODAY AND MANY LOCATIONS SHOULD
WINTER WEATHER ADVISORY START AND END TIME WILL NOT CHANGE BASED ON
REASONING NOTED ABOVE. SOME OF THE WORDING WILL BE AJUSTED AND
FRESHENED UP BASED ON CURRENTLY EXPECTED ACCUMULATIONS.
THE NAM HOLDS ONTO THE LOW LEVEL MOISTURE AND STRATUS/STRATOCU LONGER
THAN THE GFS ON AVERAGE TONIGHT AND THE LOW LEVEL MOISTURE IS
USUALLY SLOW TO DEPART OFTEN TIME SLOWER THAN THE MODELS WOULD
ADVERTISE. SO ALTHOUGH BY LATE EVENING TO SHORTLY AFTER MIDNIGHT THE
THREAT OF ANY LINGERING DRIZZLE SHOULD BE OVER...CLOUDS SHOULD HELP
TO HOLD TEMPS UP...WHEN COMBINED WITH NEARLY NEUTRAL TEMP ADVECTION.
THE WARMER MET MOS NUMBERS...WHICH WERE IN LINE WITH THE PREVIOUS
FORECAST WERE FAVORED.
MODELS ARE A BIT MORE ROBUST WITH THE MODERATION OF THE AIRMASS ON
SATURDAY BEHIND THE DEPARTING UPPER TROUGH AS HEIGHTS RISE AND SFC
HIGH PRESSURE BUILDS INTO THE REGION. MAV MOS NUMBERS AND ECMWF
NUMBERS ARE ACTUALLY WARMER. THE MET NUMBERS REMAIN THE COLDEST.
SNOWCOVER OR LACK OF SNOWCOVER WILL PLAY A ROLE IN MAX FOR SAT. AT
THIS TIME...LOCATIONS EXPECTED TO HAVE SNOWCOVER TO START THE DAY ON
SAT WERE FORECASTED TO BE THE COLDEST...ALTHOUGH TEMPS WERE RAISED
ACROSS THE BOARD. AS HAS OCCURRED THIS WEEK WHEN THE AIRMASS BEGAN TO
MODERATE...THE SOUTHWESTERN LOCATIONS NEAR LAKE CUMBERLAND AND
ESPECIALLY THE TN BORDER WILL BE WARMEST...APPROACHING 40 IN SOME
CASES. IT IS CERTAINLY POSSIBLE THAT FURTHER UPWARD ADJUSTMENTS TO
SAT MAX T MAY NEED TO BE MADE.
.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 340 AM EST FRI JAN 25 2013
ACTIVE WEATHER IN STORE FOR EASTERN KENTUCKY DURING THE FIRST FEW
DAYS OF THE EXTENDED PERIOD. THE PERIOD WILL START OFF RATHER
QUIET...AS AN AREA OF HIGH PRESSURE DEPARTS THE AREA ON SUNDAY. BY
THE END OF THE DAY ON SUNDAY...HOWEVER...BOTH THE GFS AND ECMWF
MODELS HAVE A WARM FRONT DRIFTING NORTHWARD ACROSS THE AREA. THIS
BOUNDARY WILL INTERACT WITH SURFACE MOISTURE OFF THE GULF OF MEXICO
AND SPARK SCATTERED RAIN SHOWERS ACROSS THE FORECAST AREA. THE AREAL
COVERAGE OF THIS PRECIPITATION WILL CHANGE FROM TIME TO TIME SUNDAY
NIGHT AND MONDAY...AS THE FRONT MEANDERS ABOUT THE OHIO RIVER.
TEMPERATURES ACROSS THE NORTHERN HALF OF THE FORECAST AREA WILL
LIKELY BE COOL ENOUGH SUNDAY NIGHT INTO EARLY MORNING TO ALLOW SOME
SNOW TO MIX WITH THE RAIN...PARTICULARLY NORTH OF THE HIGHWAY 80
CORRIDOR AND NORTHWESTWARD TO THE I64 CORRIDOR. NO SNOW ACCUMULATION
IS EXPECTED. DURING THE DAY ON TUESDAY...THE WARM FRONT WILL MOVE
NORTH OF THE RIVER...AS A COLD FRONT APPROACHES SLOWLY FROM THE
WEST. THIS NEXT FRONT WILL BE VERY SLOW TO CROSS THE AREA...AND WILL
BRING WIDESPREAD RAIN SHOWERS TO EASTERN KENTUCKY TUESDAY AND
WEDNESDAY. LIGHT TO SOMETIMES MODERATE RAINFALL WILL BE POSSIBLE
TUESDAY NIGHT IN PARTICULAR...AS THE COLD FRONT MAKES ITS MAIN PUSH
ACROSS THE AREA. LIGHT PRECIPITATION WILL LINGER ACROSS THE AREA
WEDNESDAY NIGHT...AS WESTERLY WINDS BEHIND THE DEPARTING FRONT
TRIGGER WEAK UPSLOPE FLOW AND ISOLATED RAIN AND SNOW SHOWERS. ANY
SNOW SHOWERS THAT FORM WILL LIKELY OCCUR IN SHORT PERIOD VERY EARLY
THURSDAY MORNING...WHILE TEMPERATURES ARE STILL AROUND FREEZING AT
THE SURFACE. ANY REMAINING PRECIPITATION SHOULD BE OUT OF EASTERN
KENTUCKY BY LATE THURSDAY AFTERNOON.
AFTER THURSDAY...THE MODELS DIVERGE GREATLY WITH REGARDS TO THE
LARGE SCALE WEATHER PATTERN...WITH EACH MODEL PRODUCING VERY
DIFFERENT SCENARIOS. THE ECMWF KEEPS THE REGION DRY THURSDAY NIGHT
AND FRIDAY...WHILE THE GFS BRINGS A VIGOROUS MOISTURE LADEN STORM
SYSTEM ACROSS THE OHIO AND TENNESSEE VALLEYS DURING THAT TIME FRAME.
WITH SO MUCH UNCERTAINTY INVOLVED IN THE LAST DAY OR SO OF THE
FORECAST...DECIDED TO KEEP THAT PERIOD DRY FOR NOW...AT LEAST UNTIL
THE MODELS COME INTO SOME SEMBLANCE OF AGREEMENT.
TEMPERATURES WILL BE WELL ABOVE NORMAL MONDAY THROUGH WEDNESDAY OF
NEXT WEEK...AS COPIOUS AMOUNTS OF WARM MOIST AIR OFF THE GULF OF
MEXICO STREAM INTO THE OHIO AND TENNESSEE VALLEYS AHEAD OF THE
APPROACHING STORM SYSTEM. HIGHS ON MONDAY AND WEDNESDAY WILL BE IN
THE 50S...WITH READINGS IN THE LOWER 60S ARE EXPECTED FOR TUESDAY.
ONCE THE COLD FRONT MOVES THROUGH AREA LATER IN THE WEEK...COLDER
AIR WILL BRING MORE SEASONABLE TEMPERATURES TO THE REGION...WITH
HIGHS ON THURSDAY AND FRIDAY EXPECTED TO ONLY MAKE IT INTO THE 30S
AND 40S ACROSS THE BOARD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 115 AM EST FRI JAN 25 2013
VFR CONDITIONS WILL CONTINUE THROUGH ABOUT 12Z...BEFORE CEILINGS
RAPIDLY LOWER INTO AND THROUGH THE MVFR RANGE AND HEAD TOWARD THE IFR
OR LOWER RANGE BETWEEN ABOUT 14Z AND 18Z. CIGS MAY FALL TO NEAR OR
PERHAPS BELOW AIRPORT MINS THEREAFTER AND REMAIN AT OR NEAR THESE
LEVELS THROUGH THE END OF THE PERIOD. PRECIP TYPE AT ONSET IS IN DOUBT...
BUT WILL PROBABLY BE A MIX OF A MIXTURE OF SNOW AND SLEET...TRANSITION
TO LIGHT FREEZING RAIN AND DRIZZLE AND ULTIMATELY LIGHT RAIN OR
DRIZZLE IN THE SOUTHWEST AT SME AND LOZ. THE PRECIP SHOULD END PRIOR
TO THE END OF THE PERIOD...BUT LOW CIGS AND/OR VIS SHOULD REMAIN.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR KYZ044-
050>052-058>060-104-106>113-115-118>120.
WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR KYZ068-
069-079-080-083>088-114-116-117.
&&
SHORT TERM...JP
LONG TERM....AR
AVIATION...JP
Hazardous weather outlook, Jan 24, 10:57 PM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1057 PM EST THU JAN 24 2013
KYZ044-050>052-058>060-104-106>113-115-118>120-251200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-PERRY-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...HAZARD...
WHITESBURG...INEZ...PIKEVILLE
1057 PM EST THU JAN 24 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE WILL BE A CHANCE OF SNOW AND SLEET NEAR DAWN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A MIX OF FREEZING RAIN...SLEET AND SNOW ON FRIDAY. SEE
THE LATEST WINTER WEATHER ADVISORY FOR DETAILS. SNOW IS ALSO POSSIBLE
MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORTS SNOW AMOUNTS AND ANY OCCURRENCE OF
FREEZING RAIN OR DRIZZLE.
KYZ068-069-079-080-083>088-114-116-117-251200-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-OWSLEY-CLAY-LESLIE-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
MONTICELLO...WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...BOONEVILLE...MANCHESTER...HYDEN
1057 PM EST THU JAN 24 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 11 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF SNOW AND SLEET AFTER 4 AM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A MIX OF FREEZING RAIN...SLEET AND SNOW ON FRIDAY. SEE
THE LATEST WINTER WEATHER ADVISORY FOR DETAILS. SNOW IS ALSO POSSIBLE
MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORTS SNOW AMOUNTS AND ANY OCCURRENCE OF
FREEZING RAIN OR DRIZZLE.
JJ/GEOGERIAN
Event by event
11 ice storm, 4 winter weather, 3 winter storm. Local standard time, as filed.
Winter Storm, Bell
- When
- January 25, 5:30 AM EST to 2:00 PM EST
- Where
- Bell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
A combination of freezing rain and sleet accumulated up to 1/2 in Middlesboro with up to 1/10 of ice and sleet reported in Pineville.
Winter Storm, Harlan
- When
- January 25, 5:30 AM EST to 2:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Freezing rain accumulated up to 4/10 on Pine Mountain with lesser amounts of freezing rain, sleet and snow in Harlan.
Ice Storm, Wayne
- When
- January 25, 6:00 AM EST to 1:30 PM EST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.801, -84.829 (the zone’s center; the record gives no point)
Ice amounts ranged from 1/10 in Monticello up to 1/4 on the east end of the county near the McCreary County line.
Ice Storm, McCreary
- When
- January 25, 6:00 AM EST to 1:30 PM EST
- Where
- McCreary forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.737, -84.484 (the zone’s center; the record gives no point)
Ice amounts ranged from 2/10 near the Tennessee state line up to 1/4 in the northern end of the county.
Ice Storm, Pulaski
- When
- January 25, 6:00 AM EST to 1:30 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
Ice amounts ranged from 2/10 in Somerset up to 1/4 in the southern end of the county. More than 100 automobile accidents were reported across the county during the morning.
Ice Storm, Laurel
- When
- January 25, 6:00 AM EST to 1:30 PM EST
- Where
- Laurel forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Ice amounts ranged from 2/10 in London with 1/4 amounts in the northern and southern end of the county.
Ice Storm, Rockcastle
- When
- January 25, 6:00 AM EST to 1:00 PM EST
- Where
- Rockcastle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
Up to 1/2 of ice was reported 1 mile southwest of Livingston, with 1/8 reported in Mt. Vernon and the remainder of the county. Several accidents were reported on I-75 and other county roads during the morning.
Ice Storm, Whitley
- When
- January 25, 6:00 AM EST to 1:30 PM EST
- Where
- Whitley forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
Ice amounts ranged from 1/8 up to 1/4 in the town of Corbin. Multiple accidents were reported around Corbin during the morning due to the icy conditions.
Ice Storm, Owsley
- When
- January 25, 6:30 AM EST to 1:00 PM EST
- Where
- Owsley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.419, -83.683 (the zone’s center; the record gives no point)
Up to 1/4 of ice was reported around Island City with less amounts to the north.
Ice Storm, Jackson
- When
- January 25, 6:30 AM EST to 1:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Ice amounts ranged from 1/10 in the northwest end of the county, up to 1/4 near Annville.
Ice Storm, Knox
- When
- January 25, 6:30 AM EST to 1:30 PM EST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.891, -83.854 (the zone’s center; the record gives no point)
A quarter inch of ice accumulation was reported in Barbourville.
Winter Storm, Clay
- When
- January 25, 6:30 AM EST to 1:30 PM EST
- Where
- Clay forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
A mix of sleet and freezing rain fell across the county. Up to 1/2 of sleet was reported with up to 4/10 of freezing rain observed around Manchester.
Ice Storm, Leslie
- When
- January 25, 6:30 AM EST to 1:30 PM EST
- Where
- Leslie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
Up to 1/4 of ice was observed in Hyden.
Winter Weather, Breathitt
- When
- January 25, 7:00 AM EST to 1:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Freezing rain and sleet accumulated up to 1/10 with at least one accident reported across the county due to slick road conditions.
Ice Storm, Perry
- When
- January 25, 7:00 AM EST to 1:30 PM EST
- Where
- Perry forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
Ice accumulations ranged from 1/10 north of Hazard up to 1/2 south of Hazard with many roads reported impassable during the morning due to ice covered roads.
Winter Weather, Knott
- When
- January 25, 7:00 AM EST to 2:00 PM EST
- Where
- Knott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.354, -82.954 (the zone’s center; the record gives no point)
Up to 2/10 of freezing rain was reported near Leburn with roads ice covered, slick and hazardous.
Winter Weather, Letcher
- When
- January 25, 7:00 AM EST to 1:30 PM EST
- Where
- Letcher forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Up to 1/10 of ice and snow made driving conditions treacherous across the county.
Winter Weather, Pike
- When
- January 25, 7:30 AM EST to 1:30 PM EST
- Where
- Pike forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Several accidents were caused by black ice due to light freezing rain during the late morning hours.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, January 25, 2013$305,000 · 19 events
- Ice Storm and Winter Weather in Kentucky, January 25, 2013$140,000 · 5 events
- Winter Weather in Kentucky, January 25, 20133 injured · 22 events
- Winter Weather in Delaware, January 25, 20135 injured · 4 events
- Winter Weather in Virginia, January 25, 201337 events
- Winter Weather in North Carolina, January 25, 201327 events
- Winter Weather in Ohio, January 25, 201322 events
- Winter Weather in New Jersey, January 25, 201319 events
- Ice Storm and Winter Weather in Georgia, January 25, 201318 events
- Winter Weather in West Virginia, January 25, 201316 events
- Winter Weather in South Carolina, January 25, 201315 events
- Winter Storm and Winter Weather in Maryland, January 25 to 26, 201314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430574, 430575, 430523, 430529, 430531, 430535, 430544, 430556, 430538, 430551, 430559, 430565, 430569, 430540, 430541, 430571, 430576, 430580.